Sodium valproate also known as valproic acid and marketed under the brand names Epilim, or Depakene or Depakote in the States is a drug used in the treatment of epilepsy and discussed as a possible treatment of autism (Ann Intern Med Feb 1, 1994).
It is a powerful drug which brings with it a host of possible side effects, the most dangerous of which is its capacity to cause potentially fatal liver failure in some patients. However, the strength of the warning of this danger will depend on which side of the Atlantic you happen to live, with Britain far more lax about disclosure of side effects than the US.
In the US, prescribing doctors are forcibly reminded of this potential by the Physicians’ Desk Reference. In the PDR, the entry for the drug opens with the words: “WARNING: HEPATIC FAILURE RESULTING IN FATALITIES HAS OCCURRED IN PATIENTS RECEIVING VALPROIC ACID.”
However, the UK’s equivalent of the US PDR, the Data Sheet Compendium, is far more circumspect. Its reference to potentially fatal liver damage is tucked away mid-way through the text.
The PDR is unequivocal in its attitude towards giving valproate to children under 2 with associated problems, saying baldly: “IN THIS PATIENT GROUP, IT SHOULD BE USED WITH EXTREME CAUTION AND AS A SOLE AGENT. THE BENEFITS OF SEIZURE CONTROL SHOULD BE WEIGHED AGAINST THE RISKS”. The DSC says only: “Monotherapy [treatment with only one type of drug] is to be preferred.”
The PDR continues on in capital letters about the potential of valproate to cause spina bifida in babies born to mothers taking the drug, and severe central nervous system depression if given with barbiturates. It also warns of the possibility of breakthrough seizures if used in combination with phenytoin. The DSC, on the other hand, makes no mention of the latter two risks.
Both directories agree that all patients taking this drug should have their liver function monitored before and during treatment. They warn that doctors should not rely simply on the results of laboratory tests (which may not always show up as abnormal), but take a detailed medical history of the patient and conduct a thorough physical examination.